Washington, 2014Heavy Snow in Washington, January 11 to 12, 2014
January 11 to 12, 2014 · NWS PQR · 1 event in 1 county or zone
A complex low pressure system brought a series of fronts across the Pacific Northwest January 11 through January 12 that resulted in heavy snow for the South Washington Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system brought a series of fronts across the Pacific Northwest January 11 through January 12 that resulted in heavy snow for the South Washington Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 10:05 AM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 11, 10:05 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
1005 AM PST SAT JAN 11 2014
.SYNOPSIS...A FAST MOVING COLD FRONT MOVED THROUGH THE AREA THIS
MORNING AND PRODUCED STRONG WINDS AND SCATTERED POWER OUTAGES. THE
PARENT LOW WILL MOVE ONSHORE LATER TODAY BRINGING ANOTHER ROUND OF
GUSTY WINDS...SHOWERS AND ISOLATED THUNDERSTORMS. SNOW LEVELS WILL
FALL BELOW THE CASCADE PASSES LATER TODAY...RESULTING IN THE FIRST
HEAVY SNOW FOR THE CASCADES. A WARM FRONT WILL FOLLOW WITH MORE RAIN
SUNDAY...THEN HIGH PRESSURE WILL BRING A DRYING TREND NEXT WEEK.
&&
.SHORT TERM...A FAST MOVING COLD FRONT MOVED THROUGH THE REGION
OVERNIGHT AND PRODUCED HIGH WINDS ON THE COAST AND SOME STRONG WINDS
INLAND. WIND REPORTS AT THE COAST WERE MAINLY IN THE 55 TO 70 MPH
RANGE WITH SOME HIGHER GUSTS AT ELEVATED LOCATIONS. THE STRONG WINDS
ALSO PENETRATED INLAND WITH 30 TO 45 MPH WINDS IN MANY LOCATIONS THAT
CAUSED POWER OUTAGES TO ABOUT 12000 HOMES AND BUSINESSES. RAINFALL
REPORTS WERE IN THE ONE-THIRD INCH TO ABOUT 2 INCH RANGE.
A SECOND ROUND OF WIND WILL COME THIS AFTERNOON AS THE
BENT-BACK OCCLUSION FEATURE PUSHES ONSHORE. MODELS CONTINUE TO SHOW
VERY STRONG WINDS ALOFT (1500-2500 FT) AS THIS FEATURE MOVES ONSHORE.
ANOTHER ROUND OF 55 TO 65 MPH WINDS IS EXPECTED IN COASTAL
COMMUNITIES LATER THIS MORNING INTO THE AFTERNOON...ESPECIALLY THE
NORTH COAST AS THE BENT BACK OCCLUSION MOVES ONSHORE. THERE IS
POTENTIAL FOR SOME WIND GUSTS IN THE 40 TO 5O MPH RANGE IN THE
INLAND INTERIOR THIS AFTERNOON IF THE STRONG WINDS ALOFT MIX DOWN TO
THE SURFACE. COLD AIR ALOFT ALSO MOVES IN THE AFTERNOON BRINGING THE
THREAT OF THUNDERSTORMS. ALREADY SEEING LIGHTNING STRIKES OFF THE
IMMEDIATE COAST AT 10AM THIS MORNING.
AS THE COLDER AIR MOVES IN...THE SNOW LEVELS WILL DROP TO AROUND
3000-3500 FEET. MEANWHILE FLOW WILL TURN WESTERLY WHICH IS GREAT FOR
OROGRAPHICS IN THE CASCADES. THIS WILL RESULT IN A MUCH-NEEDED HEAVY
SNOW EVENT IN THE CASCADES...WITH 1 TO 2 FEET OF SNOW IN THE HIGHER
ELEVATIONS BY THE END OF THE WEEKEND. THE SNOW WILL COME WITH A
SIGNIFICANT AMOUNT OF WIND...CAUSING BLOWING AND DRIFTING OF SNOW
AT TIMES.
A WARM FRONT SUNDAY WILL BRING ANOTHER SHOT OF PRECIPITATION SUNDAY.
A DECENT MOISTURE PLUME WILL OVERRUN THE EXISTING COLD AIR AS A MILD
UPPER LEVEL RIDGE SLOWLY BUILDS NORTHWARD OFF THE WEST COAST. THIS
SHOULD RESULT IN ANOTHER SHOT OF RAIN...RANGING FROM ABOUT 0.25-0.50
INCH IN THE VALLEYS TO 1-2 INCHES IN THE HIGHER TERRAIN WITH THE
HIGHEST AMOUNTS IN THE NORTH.
THE WARM FRONT/BAROCLINIC ZONE WILL SLOWLY PUSH NORTH SUN/MON AS THE
UPPER RIDGE BUILDS. THIS SHOULD DRY OUT THE FORECAST AREA FROM SOUTH
TO NORTH...BUT STRENGTHENING INVERSIONS SHOULD ALLOW FOG TO QUICKLY
DEVELOP IN THE VALLEYS. BY MON NIGHT MOST OF SW WASHINGTON AND NW
OREGON SHOULD BE DRY...WITH FOG IN THE VALLEYS AND MILDER CONDITIONS
UP ABOVE. TW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... MONDAY NIGHT
THROUGH FRIDAY...KEPT A SLIGHT CHANCE FOR SOME LINGERING SHOWERS
LATE MONDAY ACROSS THE NORTHERN ZONES. AFTER THIS...MODELS ARE IN
GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL DEVELOP OVER THE
REGION AND DOMINATE THE PATTERN UNTIL NEXT WEEKEND. AS A RESULT...NO
PRECIP IS EXPECTED THROUGH FRIDAY EXCEPT FOR PERHAPS A LITTLE LIGHT
RAIN IN SW WASHINGTON ZONES EARLY WEDNESDAY IN ASSOCIATION WITH A
SHORTWAVE DISTURBANCE PROGGED TO MOVE ACROSS NORTHERN WASHINGTON.
OTHERWISE EXPECT DAILY FOG TO DEVELOP ACROSS THE VALLEY LOCATIONS.
THE UPPER LEVEL RIDGE WILL AMPLIFY BY THURSDAY AND OFFSHORE FLOW
WILL DEVELOP INTO FRIDAY. FORECAST MODELS INDICATE THAT THE NEXT
FRONTAL SYSTEM WILL ARRIVE ACROSS THE PACIFIC NORTHWEST FOR NEXT
WEEKEND. TEMPERATURES WILL BE NEAR SEASONAL NORMS...WITH HIGHS
GENERALLY IN THE UPPER 40S AND LOWS IN THE MID 30S THROUGH THE
EXTENDED PERIOD. CULLEN
&&
.AVIATION...A STRONG COLD FRONT PUSHED THROUGH THE AREA EARLIER
THIS MORNING. CONDITIONS ARE NOW PRIMARILY VFR BEHIND THE
FRONT...AND SHOULD REMAIN SO THROUGH THE REMAINDER OF THE DAY AND
TONIGHT. THE UNSTABLE POST FRONTAL AIR MASS SHOULD PROVIDE PLENTY
OF SHOWERS...WITH BRIEF PERIODS OF MVFR DEVELOPING IN SOME OF THE
HEAVIER SHOWERS. THERE IS ALSO THE POTENTIAL FOR SOME ISOLATED
THUNDER AND SMALL HAIL IN THE HEAVIER SHOWERS. THE MOUNTAINS WILL
BE OBSCURED THROUGH THE NEXT 24 HOURS.
GUSTY WINDS WILL CONTINUE TO BE A CONCERN LATER THIS MORNING AND
THIS AFTERNOON. STRONG SOUTHERLY WINDS ALOFT MAY CAUSE SOME LOW
LEVEL WIND SHEAR ISSUES...AND THESE GUSTY WINDS WILL LIKELY REACH
THE SURFACE AT TIMES.
KPDX AND APPROACHES...EXPECT MAINLY VFR CONDITIONS TODAY AND
TONIGHT. THERE WILL BE PLENTY OF SHOWERS AROUND THROUGH THE
REMAINDER OF THE DAY...WITH BRIEF PERIODS OF MVFR DEVELOPING
DURING HEAVIER SHOWERS. ALSO...LOOK FOR VERY GUSTY S/SW WINDS TO
SURFACE AT TIMES THROUGH THIS AFTERNOON. PYLE
&&
.MARINE...WINDS HAVE EASED QUITE A BIT THIS MORNING BEHIND THE
STRONG COLD FRONT THAT PUSHED ONSHORE EARLIER THIS MORNING.
HOWEVER...
MODELS HAVE BEEN QUITE CONSISTENT WITH A STRONG TROUGH FOLLOWING
THE FRONT MOVING INTO THE WATERS LATER IN THE MORNING FOR ANOTHER
ROUND OF GALE TO LOW END STORM FORCE WIND GUSTS. WITH LITTLE
CHANGE IN THE LATEST FCST MODELS...WILL HANG ON TO THE STORM
WARNING FOR THE NORTHERN WATERS THROUGH THE AFTERNOON...BUT LIKELY
IT WILL BE OCCASIONAL GUSTS TO 45 TO 50 KT MAINLY ASSOCIATED WITH
RAIN SHOWERS. GALES ARE EXPECTED FOR THE CENTRAL COAST GIVEN THE
TRACK THE MODELS ARE TAKING THE TROUGH.
THE SEAS WILL BECOME EXTREMELY HAZARDOUS TODAY AND TONIGHT.
LATEST GUIDANCE CONTINUES THE TREND OF KEEPING MAX SEAS AROUND 30
FT THIS EVENING. THE WESTERLY SWELL WILL CLIMB ABOVE 20 FT DURING
THE LATE MORNING...THEN CONTINUE RISING THIS AFTERNOON BEFORE
PEAKING NEAR 30 FT THIS EVENING. SEAS WILL LIKELY DROP BELOW 20
FT SUN AFTERNOON.
ANOTHER WEAK FRONT WILL KEEP SMALL CRAFT ADVISORY WINDS GOING ON
SUN. BUT THE TREND WILL BE TOWARD QUIETER EARLY NEXT WEEK AS HIGH
PRES BUILD TO THE SOUTHWEST OF OREGON. PYLE/MH
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST SUNDAY FOR CASCADES IN LANE
COUNTY-NORTHERN OREGON CASCADES.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CENTRAL
WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-LOWER
COLUMBIA-SOUTH WILLAMETTE VALLEY.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CENTRAL COAST
RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST RANGE OF
NORTHWEST OREGON-NORTH OREGON COAST.
HIGH SURF WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...WINTER STORM WARNING UNTIL 4 AM PST SUNDAY FOR SOUTH WASHINGTON
CASCADES.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR GREATER VANCOUVER
AREA-I-5 CORRIDOR IN COWLITZ COUNTY.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR SOUTH
WASHINGTON COAST-WILLAPA HILLS.
HIGH SURF WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY
FOR SOUTH WASHINGTON COAST.
PZ...STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
GALE WARNING UNTIL 3 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM PST
SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT..
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.In the hours before
Local storm report, Jan 11, 7:41 AM PST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
741 AM PST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM NON-TSTM WND DMG 10 E SWEET HOME 44.40N 122.50W
01/11/2014 LINN OR OTHER FEDERAL
DOWNED POWER LINES ON US HIGHWAY 20 AT MILEPOST 45,
APPROXIMATELY4 MILES EAST OF CASCADIA STATE PARK.
&&
TWSpecial weather statement, Jan 11, 8:05 AM PST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
805 AM PST SAT JAN 11 2014
ORZ001>008-015-016-WAZ020>022-039-045-046-120100-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
CENTRAL COLUMBIA RIVER GORGE-WILLAPA HILLS-SOUTH WASHINGTON COAST-
I-5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...WILSONVILLE...STAYTON...DALLAS...EUGENE...
SPRINGFIELD...CORVALLIS...ALBANY...CORBETT...ROOSTER ROCK...
MULTNOMAH FALLS...CASCADE LOCKS...HOOD RIVER...WILLAPA...
FRANCES...ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...
OCEAN PARK...NASELLE...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...WASHOUGAL...CARSON...
STEVENSON...UNDERWOOD
805 AM PST SAT JAN 11 2014
...UNSTABLE AIR MASS TODAY MAY PRODUCE FUNNEL CLOUDS...
A COLDER AIR MASS WILL MOVE OVER THE REGION LATER TODAY IN THE
WAKE OF A COLD FRONT MOVING THROUGH THE AREA THIS MORNING. THIS
PATTERN CAN PRODUCE COLD AIR FUNNEL CLOUDS. THESE FUNNEL CLOUDS
DO NO USUALLY TOUCH THE GROUND. HOWEVER...IF THEY DO TOUCH THE
GROUND THEY CAN BE DANGEROUS AND HAVE THE POTENTIAL TO CAUSE
ISOLATED DAMAGE.
Local storm report, Jan 11, 9:45 AM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
945 AM PST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND DMG CLACKAMAS 45.41N 122.55W
01/11/2014 CLACKAMAS OR UTILITY COMPANY
AT 830AM APPROX 12,000 HOMES WITHOUT POWER IN PORTLAND
METRO AREA VIA PORTLAND GENERAL ELECTRIC WEBPAGE
&&
CULLENLocal storm report, Jan 11, 10:25 AM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1025 AM PST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM NON-TSTM WND GST TOKELAND 46.71N 123.98W
01/11/2014 M63 MPH PACIFIC WA TRAINED SPOTTER
&&
TWHeavy Snow, South Washington Cascades
- When
- January 11, 1:00 PM PST to January 12, 2:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- SNOTEL
Twenty inches of snow was measured at June lake (3340 feet). A snow rate of 1 inch per hour was measured around 1900 PST on January 11th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496884.